Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Memphis, TN

May 2, 2012Crittenden County, Lee County, St. Francis County, Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2012, 5:10 PM CDT for Crittenden County, Lee County, St. Francis County, Arkansas; Tunica County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2012, 5:10 PM CDT (22:10 UTC)
Expired
May 2, 2012, 6:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS54 KMEG 022210
SVRMEG
ARC035-077-123-MSC143-022300-
/O.NEW.KMEG.SV.W.0162.120502T2210Z-120502T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROBINSONVILLE...OR 9 MILES SOUTHEAST OF HUGHES...AND MOVING
  NORTHWEST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3510 9034 3488 9029 3487 9031 3486 9031
      3486 9028 3477 9026 3470 9046 3498 9074
TIME...MOT...LOC 2210Z 157DEG 16KT 3484 9041

$$
3 follow-up statements
355 
WWUS54 KMEG 022227
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT WED MAY 2 2012

ARC035-077-123-MSC143-022300-
/O.CON.KMEG.SV.W.0162.000000T0000Z-120502T2300Z/
CRITTENDEN AR-LEE AR-ST. FRANCIS AR-TUNICA MS-
527 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN TUNICA...SOUTHEASTERN ST. FRANCIS...NORTHEASTERN LEE
AND SOUTH CENTRAL CRITTENDEN COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING GOLFBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BECK...OR NEAR HUGHES...MOVING NORTHWEST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGHES...
KATE...CHATFIELD...BECK...SEYPPEL...BURNT CANE...RAWLINSON...
DEMOCRAT...GREASY CORNER...PENJUR...NORTH HUGHES...SHANNONDALE...MUD
LAKE AND DANSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3498 9074 3510 9034 3495 9031 3489 9029
      3486 9031 3486 9028 3485 9027 3477 9052
TIME...MOT...LOC 2227Z 157DEG 16KT 3491 9045

$$
898 
WWUS54 KMEG 022246
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED MAY 2 2012

MSC143-022256-
/O.CAN.KMEG.SV.W.0162.000000T0000Z-120502T2300Z/
TUNICA MS-
546 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TUNICA COUNTY IS
CANCELLED...

AT 546 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3498 9074 3510 9034 3492 9031 3490 9037
      3488 9044 3489 9046 3487 9049 3484 9059
TIME...MOT...LOC 2246Z 157DEG 16KT 3499 9049

$$

ARC035-077-123-022300-
/O.CON.KMEG.SV.W.0162.000000T0000Z-120502T2300Z/
CRITTENDEN AR-LEE AR-ST. FRANCIS AR-
546 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ST. FRANCIS...NORTHEASTERN LEE AND SOUTH CENTRAL
CRITTENDEN COUNTIES...

AT 546 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUGHES...MOVING NORTHWEST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGHES...
KATE...CHATFIELD...BECK...BURNT CANE...RAWLINSON...DEMOCRAT...GREASY
CORNER...PENJUR...NORTH HUGHES...SHANNONDALE...MUD LAKE...DANSBY AND
KOKOMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3498 9074 3510 9034 3492 9031 3490 9037
      3488 9044 3489 9046 3487 9049 3484 9059
TIME...MOT...LOC 2246Z 157DEG 16KT 3499 9049

$$
932 
WWUS54 KMEG 022254 RRA
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT WED MAY 2 2012

ARC035-077-123-022304-
/O.EXP.KMEG.SV.W.0162.000000T0000Z-120502T2300Z/
CRITTENDEN AR-LEE AR-ST. FRANCIS AR-
554 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCIS...
NORTHEASTERN LEE AND SOUTH CENTRAL CRITTENDEN COUNTIES WILL EXPIRE AT
600 PM CDT...

AT 554 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3498 9074 3510 9034 3492 9031 3490 9037
      3488 9044 3489 9046 3487 9049 3484 9059
TIME...MOT...LOC 2254Z 157DEG 16KT 3502 9051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:26 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 2, 3:26 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT WED MAY 2 2012

.DISCUSSION...
NOT A LOT OF CHANGES TO THE OVERALL FORECAST PACKAGE THIS
AFTERNOON. CHANCES LOOK SLIGHTLY BETTER FOR RAINFALL...BUT THE
HEAT AND LACK OF RAINFALL WILL LIKELY REMAIN THE BIGGEST STORY
THROUGH THIS TIME NEXT WEEK.

AT 3 PM...TEMPERATURES ARE IN THE UPPER 80S TO NEAR 90 DEGREES
ACROSS MOST OF THE AREA...ALTHOUGH AREAS GENERALLY ALONG AND SOUTH
OF A LINE FROM TUPELO TO OXFORD TO CLARKSDALE ARE 3-4 DEGREES
COOLER DUE TO ABUNDANT CLOUD COVER. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS CLOUD COVER ARE MOVING NORTH AROUND 25 MPH
AND WILL LIKELY IMPACT A GOOD PORTION OF NORTH MISSISSIPPI OVER
THE NEXT SEVERAL HOURS. A FEW STORMS COULD BE STRONG...BUT THERE
IS NO GREAT CONCERN OF THESE STORMS STRENGTHENING TO SEVERE
LIMITS. THESE STORMS ARE FEEDING ON GULF MOISTURE STREAMING NORTH
ENHANCED BY DAYTIME HEATING. DEW POINTS NEAR 70 DEGREES IS
PRODUCING A VERY UNSTABLE AIRMASS FEATURING CAPES IN THE 1500 TO
3000 J/KG RANGE AND LI'S AS LOW AS -6C. AFTER SUNSET...HEAT
INDUCED INSTABILITY WILL WANE...HOWEVER A DEVELOPING WEAK UPPER
LEVEL LOW MAY PROVIDE JUST ENOUGH DYNAMIC ENERGY TO KEEP A FEW
STORMS GOING THROUGH THE NIGHT.

TOMORROW MORNING...THE UPPER LEVEL LOW WILL LIKELY BE LOCATED OVER
FAR NORTHWEST ALABAMA OR FAR NORTHEAST MISSISSIPPI. AS
TEMPERATURES WARM AND THE ATMOSPHERE DESTABILIZES...SHOWERS AND
THUNDERSTORMS WILL INTENSIFY AND INCREASE IN COVERAGE RESULTING IN
THE BEST CHANCE OF WIDESPREAD PRECIPITATION OUT OF THE NEXT 7
DAYS. THE HIGHEST CHANCES WILL BE CLOSER TO THE LOW OVER NORTH
MISSISSIPPI AND WEST TENNESSEE...BUT A SHOWER CANT BE RULED OUT
EVEN AS FAR NORTHWEST AS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. LIKE THIS AFTERNOON...A FEW STORMS COULD BECOME
STRONG...BUT WIDESPREAD SEVERE STORMS LOOKS UNLIKELY. DUE TO
INCREASED CLOUD COVER...HIGHS WILL LIKELY BE A DEGREE OR TWO
COOLER TOMORROW...POSSIBLY SEVERAL DEGREES COOLER NEAR THE
TENNESSEE RIVER AND ALABAMA STATE LINE. THURSDAY EVENING THE UPPER
LEVEL LOW WILL TRACK INTO THE APPALACHIANS. DEW POINTS WILL REMAIN
HIGH...BUT WITH THE LACK OF ANY UPPER LEVEL SUPPORT...COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE MUCH LESS WIDESPREAD ON FRIDAY.
MEANWHILE...A RIDGE WILL SHIFT EAST ACROSS THE MIDSOUTH FURTHER
HELPING TO SUPPRESS CONVECTION.

OVER THE WEEKEND...HEAT WILL TAKE CENTER STAGE AS HIGHS CLIMB
INTO THE 90S ACROSS MUCH OF THE MIDSOUTH. WITH TEMPERATURES SO
WARM AND ABUNDANT MOISTURE...CANNOT RULE OUT AN AFTERNOON SHOWER
OR THUNDERSTORM...BUT COVERAGE SHOULD BE MINIMAL. NEXT
WEEK...GUIDANCE IS STILL NOT INDICATING ANY MAJOR
CHANGES...ALTHOUGH THE RIDGE DOES BREAK DOWN SLIGHTLY RESULTING IN
ZONAL TO SLIGHTLY SOUTHWEST FLOW. AS A RESULT...AFTERNOON
CONVECTION MAY INITIATE SLIGHTLY EASIER AND TEMPERATURES WILL
LIKELY TREND SLIGHTLY COOLER.

30/SIRMON

&&

.AVIATION...
18Z TAFS

UPPER LEVEL DISTURBANCE IN THE LOWER MISSISSIPPI VALLEY WILL LIFT
NORTHEAST TO MIDDLE TENNESSEE/NORTHERN ALABAMA OVER NEXT 24 HOURS.
SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING MAINLY ACROSS NORTH MISSISSIPPI. HAVE LEFT
VCSH IN AT TUP TO REFLECT THIS. ACTIVITY THOUGH EXPECTED TO WANE
LATER THIS EVENING BUT REFIRE AGAIN TOWARDS SUNRISE WITH BETTER
CHANCES OF SEEING ON STATION SHOWERS AT TUP. HAVE KEPT A SMALL
WINDOW OF TEMPO SHOWERS IN AT MEM AND MKL LOCATED ON THE NORTHWEST
FRINGES OF THE DISTURBANCE. CIGS LIKELY TO LOWER AT ALL SITES TO
MVFR DURING THIS SAME TIME FRAME...WITH THE LOWEST CIGS AT TUP.
GUSTY SOUTH WINDS THIS AFTERNOON DIMINISHING TONIGHT...THEN
INCREASING TO NEAR TEN KNOTS LATE IN THE PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  70  91 /  10  20  10  10
MKL  67  87  66  89 /  10  20  10  20
JBR  68  88  68  89 /  10  10  10  20
TUP  67  86  68  90 /  20  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 2, 2:44 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT WED MAY 2 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
244 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON  AND TONIGHT

AN ISOLATED STRONG THUNDERSTORM WILL REMAIN POSSIBLE THIS
AFTERNOON...SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI.
DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT
REACHES SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 2, 3:33 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT WED MAY 2 2012

MSZ012-013-021-022115-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-
333 PM CDT WED MAY 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF VELMA AT 334 PM CDT...
MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3428 8987 3433 8951 3400 8951 3398 8972
TIME...MOT...LOC 2034Z 168DEG 17KT 3413 8964

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:16 PM CDTSevere Thunderstorm WarningMEGLee, Phillips44 min
May 2, 5:37 PM CDTSevere Thunderstorm WarningMEGPhillips22 min
May 2, 6:21 PM CDTSevere Thunderstorm WarningMEGPoinsett39 min
May 2, 6:46 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett21 min
May 2, 3:33 PM CDTSpecial Weather StatementMEGYalobusha42 min
May 2, 3:47 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha33 min
May 2, 4:02 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee28 min
May 2, 5:05 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union40 min
May 2, 5:12 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah20 min
May 2, 5:30 PM CDTSevere Thunderstorm WarningMEGTippah, Union45 min
May 2, 6:33 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo17 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.